Tennessee, 2011Damaging Winds in Tennessee, August 3, 2011
August 3, 2011 · NWS MRX · 12 events in 7 counties and zones
A boundary across the area triggered thunderstorms during the afternoon and evening hours. A few of the storms produced damaging thunderstorm wind.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $101,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary across the area triggered thunderstorms during the afternoon and evening hours. A few of the storms produced damaging thunderstorm wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 3, 12:45 PM EST, 21 minutes earlier.
Area forecast discussion, Aug 3, 12:45 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
145 PM EDT WED AUG 3 2011
.AVIATION...THUNDERSTORMS MOVING FROM KY INTO TRI AND TYS AREA TODAY
ALONG A WEAK FRONTAL BOUNDARY. MAY DIP BRIEFLY BELOW VFR WITH ANY
THUNDERSTORM...BUT WILL KEEP IT VFR FOR NOW. EXPECTING IFR FOG AT
TRI AGAIN TONIGHT WITH LINGERING LOWERING LOW LEVEL MOISTURE. SHOULD
BE BACK TO VFR BY 14Z.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
GH
Hazardous weather outlook, Aug 3, 4:02 AM EST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 AM EDT WED AUG 3 2011
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-040900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
502 AM EDT WED AUG 3 2011 /402 AM CDT WED AUG 3 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A WEAK COLD FRONT WILL MOVE INTO THE SOUTHERN APPALACHIAN REGION BY
LATE THIS AFTERNOON AND EVENING...WITH SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING AHEAD OF IT. A FEW OF THESE STORMS MAY
BECOME STRONG TO SEVERE...PRODUCING DAMAGING WINDS...LARGE HAIL...CLOUD
TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE WEAK COLD FRONT WILL BECOME NEARLY STATIONARY THURSDAY AND
FRIDAY ACROSS SOUTHEAST TENNESSEE WITH WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS POSSIBLE BOTH DAYS. A FEW STRONG STORMS ARE POSSIBLE.
SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
Thunderstorm Wind, Scott
- When
- August 3, 1:06 PM EST to 1:15 PM EST
- Where
- Scott County, Elgin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.330, -84.600
Law enforcement personnel reported a few trees downed by thunderstorm wind in the Elgin area.
Thunderstorm Wind, Scott
- When
- August 3, 1:06 PM EST to 1:15 PM EST
- Where
- Scott County, 4 mi SW of Huntsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.379, -84.531
Law enforcement personnel reported a few trees downed by thunderstorm wind on railroad tracks, Mountain View Road and Highway 52 in the Robbins area southwest of Huntsville.
Thunderstorm Wind, Morgan
- When
- August 3, 1:42 PM EST to 1:55 PM EST
- Where
- Morgan County, 1 mi ESE of Wartburg
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 36.094, -84.584
A trained spotter reported a roof blown off a storage building as well as numerous trees and powerlines downed by thunderstorm wind on Knoxville Highway near Wartburg.
Thunderstorm Wind, Morgan
- When
- August 3, 1:48 PM EST to 1:55 PM EST
- Where
- Morgan County, Wartburg
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.100, -84.600
Law enforcement personnel reported numerous trees downed by thunderstorm wind in the Wartburg area. Trees were downed on Potters Valley Road as well as White Pine Estate Road and Armes Chapel Road. Additional trees were downed by thunderstorm wind on Highway 27 south of Wartburg.
Thunderstorm Wind, Roane
- When
- August 3, 10:15 PM EST to 10:20 PM EST
- Where
- Roane County, Rockwood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 35.870, -84.680
Law enforcement personnel reported a several trees downed by thunderstorm wind in Rockwood and Kingston.
Thunderstorm Wind, Knox
- When
- August 3, 10:45 PM EST to 10:55 PM EST
- Where
- Knox County, 2 mi SE of Farragut
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 35.859, -84.145
Law enforcement personnel reported several trees downed by thunderstorm wind at the intersection of North Shore Drive and Blue Grass Road as well as at Campbell Station Road near Farragut.
Thunderstorm Wind, Knox
- When
- August 3, 10:45 PM EST to 10:48 PM EST
- Where
- Knox County, 5 mi E of Farragut
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.880, -84.081
Law enforcement personnel one set of powerlines downed by thunderstorm wind on Northshore Drive near Farragut.
Thunderstorm Wind, Knox
- When
- August 3, 10:50 PM EST to 10:53 PM EST
- Where
- Knox County, 3 mi SW of Knoxville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.939, -83.968
Law enforcement reported a tree downed by thunderstorm wind at the intersection of Westland Drive and Sherwood Drive near Knoxville.
Thunderstorm Wind, Monroe
- When
- August 3, 10:55 PM EST to 11:05 PM EST
- Where
- Monroe County, Madisonville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 35.520, -84.370
Law enforcement personnel reported several trees downed by thunderstorm wind across the northern part of the county.
Thunderstorm Wind, Blount
- When
- August 3, 11:00 PM EST to 11:05 PM EST
- Where
- Blount County, 5 mi N of Alcoa
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.872, -83.980
Law enforcement personnel reported one set of powerlines downed by thunderstorm wind on Topside Road north of Alcoa.
Thunderstorm Wind, Knox
- When
- August 3, 11:05 PM EST to 11:10 PM EST
- Where
- Knox County, 3 mi NW of Knoxville
- Measured
- 8 kt (9 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Utility Company
- Coordinates
- 36.001, -83.968
Utility company personnel reported a large tree and powerlines downed by thunderstorm wind on High School Road near Knoxville.
Thunderstorm Wind, Jefferson
- When
- August 3, 11:20 PM EST to 11:30 PM EST
- Where
- Jefferson County, 2 mi W of Jefferson City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.120, -83.516
Law enforcement personnel reported a tree and powerlines downed on Mills Spring Road by thunderstorm wind near Jefferson City. Powerlines also knocked down in Jefferson City by the wind.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Tennessee, August 3 to 7, 20113 deaths · 21 events
- Flash Flood and Hail in Alabama, August 3 to 4, 20111 death · $1.3 million · 1.75 in hail · 21 events
- Damaging Winds and Lightning Strikes in Missouri, August 3 to 5, 20111 death · $62,000 · 52 kt wind · 8 events
- Excessive Heat in Louisiana, August 3, 20111 death · 1 event
- Lightning Strike in South Dakota, August 3, 20111 death · 1 event
- Hail and Damaging Winds in Tennessee, August 3 to 4, 20111 injured · $110,000 · 1 in hail · 22 events
- Excessive Heat in Missouri, August 3, 2011$324,000 · 1 event
- Hail and Damaging Winds in Kansas, August 3, 2011$160,000 · 1.75 in hail · 14 events
- Hail and Damaging Wind in Texas, August 3, 2011$125,000 · 78 kt wind · 2 events
- Damaging Winds and Heavy Rain in Arizona, August 3, 2011$82,000 · 60 kt wind · 4 events
- Wildfire in Oklahoma, August 3, 2011$75,000 · 1 event
- Damaging Wind in Tennessee, August 3, 2011$75,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339440, 339446, 339456, 339469, 339482, 339484, 339485, 344175, 339486, 339487, 339488, 339489.